Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 355, NWS Dodge City, KS

September 19, 2019Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 19, 2019, 4:32 PM CDT for Stanton County, Kansas. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2019, 4:32 PM CDT (21:32 UTC)
Expired
Sep 19, 2019, 4:48 PM CDT
In force
16 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Stanton County, KS

The radar

The Dodge City radar (KDDC), 175 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1102 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

115 
WUUS53 KDDC 192132
SVRDDC
KSC187-192215-
/O.NEW.KDDC.SV.W.0355.190919T2132Z-190919T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
432 PM CDT Thu Sep 19 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Western Stanton County in southwestern Kansas...

* Until 515 PM CDT.

* At 432 PM CDT, a severe thunderstorm was located near The Saunders
  Elevator, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Manter and The Saunders Elevator. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3773 10204 3771 10169 3739 10191 3741 10204
TIME...MOT...LOC 2132Z 203DEG 23KT 3746 10200 

HAIL...1.00IN
WIND...60MPH
 
$$

SUGDEN
2 follow-up statements
823 
WWUS53 KDDC 192144
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
444 PM CDT Thu Sep 19 2019

KSC187-192215-
/O.CON.KDDC.SV.W.0355.000000T0000Z-190919T2215Z/
Stanton KS-
444 PM CDT Thu Sep 19 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN STANTON COUNTY...

At 444 PM CDT, a severe thunderstorm was located near Manter, moving
northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Manter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3773 10204 3771 10169 3747 10188 3749 10203
TIME...MOT...LOC 2144Z 203DEG 23KT 3754 10196 

HAIL...1.00IN
WIND...60MPH
 
$$

SUGDEN
022 
WWUS53 KDDC 192148
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
448 PM CDT Thu Sep 19 2019

KSC187-192158-
/O.CAN.KDDC.SV.W.0355.000000T0000Z-190919T2215Z/
Stanton KS-
448 PM CDT Thu Sep 19 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN STANTON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3773 10204 3771 10169 3747 10188 3749 10203
TIME...MOT...LOC 2147Z 203DEG 23KT 3757 10195 

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 2:03 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Sep 19, 2:03 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
203 PM CDT Thu Sep 19 2019

...Updated Long Term...

.SHORT TERM...(This afternoon through Friday night)
Issued at 1130 AM CDT Thu Sep 19 2019

Full sunshine in progress across SW KS at midday, sending
temperatures well above normal once again this afternoon. There
has been a few degrees of cooling at 850 mb compared to previous
days, so most locations will hold in the lower 90s, compared to
the mid 90s. S/SE winds gusting near 30 mph will maintain boundary
layer dewpoints in the 60s all afternoon, with CAPE increasing to
2000-3000 J/kg. All models, CAMs and otherwise, agree on scattered
thunderstorm development after 3 pm, beginning across the
western/SW zones first, and then subsequently spreading
northeastward. A subtle wave in the SW flow should easily
encourage convective development, especially given the full
insolation, and the 5% marginal wind/hail probabilities from SPC
are justified. CAPE and limited shear will support mainly strong
multicells, with wind gusts to 50-60 mph and up to quarter size
hail. Model consensus continues to favor coverage across the
western 1/2 of the CWA (west of US 283) through this evening.
Activity should wane before reaching much of the eastern/NE zones.

The persistently warm overnight/morning temperatures continue
tonight, holding in the mid/upper 60s at sunrise Friday. MOS
guidance is several degrees too cool and was ignored. Increasing
mid level clouds are expected overnight. Another wave embedded in
the SW flow aloft will approach near sunrise, spreading rain
showers (perhaps embedded thunder) into the western zones early
Friday.

Welcomed cooler temperatures are expected on Friday, courtesy of
cloud cover and showers. Models are changing their tune on
Friday's weather, with 12z NAM and 4km NAM now keeping thick
clouds and persistent showers across SW KS through at least
midday Friday. 12z GFS also shows notable cooling at 850 mb
Friday, down to the 18C range. NAM-based guidance suggests areas
that stay under clouds/showers all day will hold in the 70s. Will
trim max temp grids on Friday, but any cloud breaks will send
temperatures into the 80s in only a few minutes, so remained
above the coolest guidance. Temperature forecasts directly linked
to sunshine availability are difficult to say the least. Obviously
a cooler boundary layer in SW KS would force any trough/dryline
stronger storm development westward to near the CO/KS border
(perhaps SE CO) as several CAMs suggest. Another risk of severe
storms will exist Friday afternoon/evening, focusing on the
western zones (west of US 83) where the atmosphere has the most
opportunity to recover from morning activity and overturning.
Primary risk from any supercell storms across the western zones
Friday afternoon/evening will be large hail.

.LONG TERM...(Saturday through Thursday)
Issued at 203 PM CDT Thu Sep 19 2019

Strong to severe thunderstorms are becoming increasingly probable
Saturday afternoon/evening as a frontal boundary sags southward
across Kansas and interacts with a highly moist atmosphere. High
moisture will create plentiful CAPE, and kinematics/dynamic lift
will also be substantial with trough axis still west of SW KS.
12z ECMWF focuses initiation along/east of US 283, aligning well
with 5-15% severe probabilities from SPC. Large hail and damaging
winds are possible from the strongest storms, with the threat
highest east of Dodge City. With S/SW flow ahead of the frontal
boundary, temperatures will remain warm and above normal, in the
upper 80s to lower 90s.

12z ECMWF projects a large MCS to develop along the front across
central/eastern Kansas Saturday night, which will help propel the
frontal boundary southward during the cooler nocturnal hours. Will
need to monitor eastern zones for convective/flooding impacts
Saturday night. Models are now slightly stronger with cooler
surface high pressure ridging on Sunday, delivering a light north
wind, and forcing temperatures close to normal for a change. Now
forecasting highs in the 78-82 range Sunday, with lows well down
into the 50s Monday morning. All convective potential will end
Sunday afternoon as frontal forcing exits southward and heights
rise strongly.

Next week, the forecast will be an exercise involving tracking a
cutoff low. There will clearly be one, as all models develop one,
but the very nature of cutoff lows (seperated from primary jet
stream flow) makes their tracks notoriously difficult to predict.
12z ECMWF drops its cutoff into Arizona Monday night, with warm
air advection well ahead of it spreading showers and thunderstorms
into Kansas. According to the 12z ECMWF, the cutoff is not east of
SW KS until Friday Sep 27th. Point being, we may be talking about
this system for many days. 12z GFS appears way too progressive
with this system, resulting in wildly divergent model solutions
for next week. Continue to lean toward the ECMWF solutions, but
forecast clarity for next week will be fuzzy for a while.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1035 AM CDT Thu Sep 19 2019

South winds of 18-28 kts are expected at the airports this
afternoon. After 21z, high confidence that scattered thunderstorms
will develop, near LBL first, and then spreading NE to potentially
impact GCK/DDC through 02z Fri. Some direct thunderstorm impacts
are possible at these terminals, with wind gusts to 45 kts.
Convection is expected to remain west of HYS before dissipating.
Midlevel clouds will increase overnight with light SE winds.
Scattered showers are expected to develop 12-15z Fri, especially
along and west of a GCK-LBL line, with lowering cigs, perhaps down
to MVFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  91  65  84  67 /  10  20  20  20
GCK  91  64  84  64 /  20  30  30  30
EHA  90  62  86  63 /  40  40  20  10
LBL  92  62  85  65 /  40  40  40  20
HYS  92  68  85  68 /  10  20  20  10
P28  92  67  85  69 /  10  10  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Sep 19, 3:32 AM CDT, 13 hours before
Hazardous Weather Outlook
National Weather Service Dodge City KS
332 AM CDT Thu Sep 19 2019

KSZ030-031-043>046-061>066-074>081-084>090-200845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
332 AM CDT Thu Sep 19 2019 /232 AM MDT Thu Sep 19 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms will be possible across far western Kansas late this
afternoon into the evening hours. The strongest storms will be
capable of producing hail around an inch and winds in excess of 60
mph. The chance of thunderstorms shifts eastward overnight but
under severe limits.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Scattered thunderstorms will be possible across far western Kansas
Friday evening, then across central Kansas Saturday and Sunday.
The strongest storms will be capable of producing hail over an
inch and winds in excess of 60 mph.

Chances of thunderstorms continue next week. It is too early to
tell if any of these storms will be severe.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk

* Saturday
  - Lightning: Elevated risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Sep 19, 2:56 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
256 PM CDT Thu Sep 19 2019

KSZ086-087-192100-
Seward KS-Meade KS-
256 PM CDT Thu Sep 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEWARD AND
SOUTHWESTERN MEADE COUNTIES UNTIL 400 PM CDT...

At 256 PM CDT, Doppler radar was tracking a strong thunderstorm near
Floris, or 12 miles southeast of Hayne, moving north at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kismet and Hayne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3723 10085 3724 10052 3700 10056 3700 10083
TIME...MOT...LOC 1956Z 181DEG 19KT 3694 10071

SUGDEN
Special weather statement, Sep 19, 3:35 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Dodge City KS
335 PM CDT Thu Sep 19 2019

KSZ076-086-192130-
Seward KS-Haskell KS-
335 PM CDT Thu Sep 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEWARD AND
SOUTHEASTERN HASKELL COUNTIES UNTIL 430 PM CDT...

At 335 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kismet, moving north at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sublette and Kismet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3717 10064 3717 10084 3748 10089 3749 10066
TIME...MOT...LOC 2035Z 177DEG 22KT 3720 10076

SUGDEN
Special weather statement, Sep 19, 3:54 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Dodge City KS
354 PM CDT Thu Sep 19 2019

KSZ084-192145-
Morton KS-
354 PM CDT Thu Sep 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MORTON COUNTY UNTIL 445
PM CDT...

At 354 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Elkhart, moving northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Richfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3737 10204 3734 10172 3699 10195 3699 10204
TIME...MOT...LOC 2054Z 206DEG 29KT 3706 10204

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 2:56 PM CDTSpecial Weather StatementDDCSeward64 min
Sep 19, 3:35 PM CDTSpecial Weather StatementDDCSeward55 min
Sep 19, 3:54 PM CDTSpecial Weather StatementDDCMorton51 min
Sep 19, 4:43 PM CDTSpecial Weather StatementDDCHamilton32 min
Sep 19, 4:47 PM CDTSpecial Weather StatementDDCHamilton43 min
Sep 19, 4:50 PM CDTSevere Thunderstorm WarningDDCHamilton14 min
Sep 19, 5:07 PM CDTSpecial Weather StatementDDCHamilton53 min
Sep 19, 5:29 PM CDTSpecial Weather StatementDDCHamilton46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.